Question 14

Created on Fri, 05/29/2015 - 02:04
Last updated on Sat, 04/29/2017 - 19:01
Pass rate: 42%
Highest mark: ?

Other SAQs in this paper

Other SAQs on this topic

Compare and contrast the clinical features and management of a patient  following beta blocker overdose with those of a patient  following calcium-channel blocker overdose.

[Click here to toggle visibility of the answers]

College Answer

Beta-blockers

Ca channel blockers

General

Clinical features depend
on type of drug and amount ingested. Most symptoms within 4 hrs of ingestion

Varying CVS effects

CVS

Hypotension,
bradycardia, AV block,

Hypotension, bradycardia

CCF

Other systems

Bronchospasm,
hypoglycemia, hyperkalemia, stupor, coma, seizures

Hyperglycemia, nausea
and vomiting reported. Seizures uncommon.

Treatment

Charcoal, fluids, Beta
agonists, vasopressors, atropine, pacing, glucagon.

Charcoal, IV fluids, IV
CaCl2, glucagon, hyperinsulinemai- euglycemia therapy, pacing, charcoal hemoperfusion in the case of verapamil

Discussion

Though satisfactory, the college answer lacks qualities which help the studying candidate generate some memory of the differences between these drugs. The table below builds on the college answer by highlighting in bold the key differences between these overdoses.

 

Calcium channel blocker overdose

Beta-blocker overdose

Clinical features

Bradycardia
Hypotension
Heart block
Hyperglycaemia
Constipation/ileus

Bradycardia
Hypotension
Heart block
HYPOglycaemia
Bronchospasm

Management:

Antidote

Ionised calcium (eg. calcium chloride)
Glucagon
Insulin-dextrose
Inotropes and vasopressors

Glucagon
Insulin-dextrose
Inotropes and vasopressors

Decontamination

Activated charcoal

Activated charcoal

Enhancement of clearance

Hemoperfusion for verapimil

Hemoperfusion for metoprolol

References

DeWitt, Christopher R., and Javier C. Waksman. "Pharmacology, pathophysiology and management of calcium channel blocker and β-blocker toxicity." Toxicological reviews 23.4 (2004): 223-238.